Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 42, NWS Norman, OK

July 18, 19974 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 18, 1997, 7:43 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 7:43 PM CDT (00:43 UTC)
Expired
Jul 18, 1997, 10:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190044
FFWOKC
OKC071-103-047-053-190330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI JUL 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     WESTERN KAY AND NORTHWESTERN NOBLE

IN NORTHWESTERN OKLAHOMA
     NORTHEASTERN GARFIELD AND EASTERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BILLINGS...DEER CREEK...LAMONT AND TONKAWA

AT 743 PM CDT RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS...
PRODUCING HEAVY RAIN...CENTERED NEAR THE INTERSECTION
OF GRANT...KAY...NOBLE...AND GARFIELD COUNTIES. THIS CLUSTER WAS
MOVING SLOWLY NORTH...AND WILL AFFECT SOME AREAS THAT ARE ALREADY
SATURATED DUE TO VERY HEAVY RAINFALL DURING THE LAST SEVERAL DAYS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:57 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:57 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI JUL 18 1997

CHALLENGING FCST AGAIN. ALL OF SHORT TERM WILL BE BASED ON TRACK OF VORT
MAXIMUM OVR NCNTRL ZNS. ETA/NGM TAKE CNTR OF CIRCULATION ON MORE OF A
NWD TRACK...WITH THE AVN TAKING A SLOWER WNW TRACK.  UPR FORCING
MECHANISMS RESPONSIBLE FOR MOVEMENT OF SYSTEM APPEAR VERY WK.
THEREFORE...CRNT THINKING IS THAT THE SYSTEM SHOULD TAKE ON A NW
MOVEMENT LIKE NGM...BUT SLOWER LIKE THE AVN.

REGARDLESS...DO NOT SEE WHY CONVECTIVE ACTIVITY WON'T FIRE AGAIN
LATER TONIGHT...SINCE SYSTEM HAS PRETTY MUCH BECOME WARM CORE. THINGS
ARE QUITE RIGHT NOW...BUT THAT IS HOW IT HAS BEEN THE PAST FEW AFTNS. WL
KEEP CURRENT FFA AND EXPAND IT TO THE WEST AND NORTHWEST FOR
TONIGHT...THEN LET THE EVENING AND MID SHIFTS TWEAK ACCORDINGLY. MOST
SIG RAINFALL MEASUREMENTS ACRS NORTHERN AND CENTRAL ZNS ARE MUCH LOWER
THAN RADAR ESTIMATES...BUT GROUND TRUTH AMTS DO WARRANT THE FFA.

IN EXTENDED FCST...WL CONT WITH SLGT CHC TO CHC POPS AS UPR RIDGE LOOSES
SOME OF ITS AMPLITUDE AND CDFNT APRCHS FA. WL CONT WITH COOLING TREND
ACRS NRN AND CNTRL ZNS ALSO.

WL NOT STRAY TOO FAR FROM MOS NUMBERS FOR TEMPS.

FCSTID = 11
OKC   70  87  71  90 /  70  60  30  20
HBR   69  90  70  95 /  50  40  30  20
SPS   72  95  72  97 /  30  30  30  20
GAG   67  86  68  90 /  70  60  40  30
PNC   70  87  72  91 /  70  60  30  20
DUA   72  93  73  95 /  30  30  20  20

.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZNS 06>08-11>13-17>20-24>26-28>31.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:30 PM CDTFlash Flood WarningOUNGrant, Kay2 hr
Jul 19, 12:48 AM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 19, 1:23 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Jul 19, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jul 19, 3:07 AM CDTFlash Flood WarningOUNNoble3 hr
Jul 19, 3:59 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay3 hr
Jul 19, 6:16 AM CDTFlash Flood WarningOUNBlaine3 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Major2 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Jul 19, 9:10 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 19, 9:55 AM CDTFlash Flood WarningOUNLincoln3 hr
Jul 19, 10:49 AM CDTFlash Flood WarningOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.